Azelaic Acid

Does Azelaic Acid Cause Purging? Debunked and Verified!

3 Mins read

If you’re thinking of using Azelaic Acid, it’s probably because you’ve got acne.

If that’s the case, then clear skin might be more important than a quick fix.

In fact, clearing up severe acne can sometimes take several months to achieve.

This article will help you understand how long it takes to get rid of acne with Azelaic Acid, as well as how to speed up the purging process.

How Long Does Purging Last From Azelaic Acid?

Usually, it takes about 6 to 8 weeks for the skin to clear up after using azelaic acid.

You may also see some improvement in your acne scars at this point.

However, it can take up to 12 weeks for the full effects of azelaic acid to be seen on your skin.

It’s important not to stop using the product early because this could lead to a relapse in acne breakouts.

What Causes Purging From Azelaic Acid?

The first step in understanding what causes purging is to understand what purging is. So, what is it?

Purging refers to the temporary worsening of acne symptoms that occurs during treatment with azelaic acid.

SEE ALSO:  Can You Get a Chemical Peel While Using Azelaic Acid?

Purging may last from a few weeks up to a few months after using azelaic acid.

When your skin begins to clear up, it appears as though your acne has gotten worse before improving again.

This can be frustrating when all you want is clear skin but it’s still normal and part of the treatment process!

How to Tell if You’re Purging From Azelaic Acid Treatment

When you’re purging, your skin will be much more sensitive than usual.

You’ll likely see a lot of redness and acne breakouts.

The symptoms are very similar to what happens when you’re going through an initial breakout of acne after starting a new skincare routine.

If you find that you are experiencing these symptoms, it’s best to stop using the product in question and give your skin some time to recover.

Your skin may take several weeks or even months before it calms down completely—if it ever does!

The most common cause of purging is an allergic reaction, which can happen if a product contains ingredients that are new to your skin (e.g., something like benzoyl peroxide) or if there was something wrong with the formula itself (e.g., too much copper).

SEE ALSO:  Is It Safe to Use Azelaic Acid With Adapalene?

Is There a Way to Stop Azelaic Acid Purging Before It Starts?

It’s not possible to entirely prevent purging, but there are some things you can do to help prevent it.

  • Moisturize regularly and use sunscreen every day.

This will keep your skin hydrated enough to prevent dryness, which can make acne worse.

  • Avoid the sun as much as possible while using azelaic acid treatment.

The sun can damage your skin and make your acne worse when you’re trying to get rid of it, so wearing sunscreen and staying in the shade as much as possible is key!

  • Don’t use harsh skincare products (like retinol).

As mentioned above, purging happens when our bodies react poorly to certain ingredients that have been introduced into our systems—so if we avoid those ingredients entirely during this time period, we may be able to avoid any unpleasant side effects from occurring altogether!

Do You Need to Stop Using Your Azelaic Acid Treatment While You’re Purging?

If you’re experiencing purging, it’s a good idea to stop using your azelaic acid treatment for a few days.

SEE ALSO:  What OTC Products Contain Azelaic Acid?

While there’s no need to give up all hope of seeing results from azelaic acid, you’ll want to stop using the treatment and check in with your dermatologist instead.

It’s also important that you don’t use other products that could irritate or inflame your skin while you’re experiencing purging.

If you continue using products such as cleansers or moisturizers containing ingredients like salicylic acid, benzoyl peroxide, or sulfur (which are common ingredients found in acne treatments), it may make matters worse and delay the resolution of your skin condition.

Final Thoughts

The short answer to this question is no.

You don’t need to stop using your azelaic acid treatment while you’re purging, but it’s a good idea to discuss it with your dermatologist at the first sign of purging.

If your doctor thinks that stopping might be helpful, he or she will likely recommend reducing the dosage or switching to another medication.